Is the combination of piperacillin-tazobactam and vancomycin (PT-V) nephrotoxic?

Despite its widespread use for over 20 years, PT-V has only recently been linked to higher risk of AKI when compared to vancomycin+/- other β-lactams, particularly cefepime1,2

A 2016 meta-analysis of 14 observational studies reported an AKI incidence ranging from 11%-48.8% for PT-V (used for ≥48 h in most studies), with an adjusted O.R. of 3.11 (95% C.I. 1.77-5.47) when compared to other vancomycin treatment groups1.  Of note, nephrotoxicity associated with PT-V appears to occur earlier than the comparative groups (median 3 days vs 5 days of therapy, respectively), with the highest daily incidence observed on days 4 and 52.

Although the exact mechanism(s) of nephrotoxicity in patients receiving PT-V is unknown, both piperacillin and vancomycin have been implicated in acute renal tubular dysfunction/necrosis and acute interstitial nephritis3-5.

Collectively, these findings are only a reminder to be more judicious in the selection and duration of treatment of even “safe” antibiotics.

Liked this post? Get the app for your smart phone and sign up under MENU and catch future pearls right into your mailbox!

 

References

  1. Hammond DA, Smith MN, Chenghui Li, et al. Systematic review and meta-analysis of acute kidney injury associated with concomitant vancomycin and piperacillin/tazobactam. Clin Infect Dis 2016 ciw811.doi:10.1093cid/ciw811.https://academic.oup.com/cid/article/64/5/666/2666529
  2. Navalkele B, Pogue JM, Karino S, et al. Risk of acute kidney injury in patients on concomitant vancomycin an dpiperacillin-tazobactam compared to those on vancomycin and cefepime. Clin Infect Dis 2017;64:116-123. https://academic.oup.com/cid/article/64/2/116/2698878
  3. Hayashi T, Watanabe Y, Kumano K, et al. Pharmacokinetic studies on the concomitant administration of piperacillin and cefazolin, and piperacillin and cefoperazone in rabbits. J Antibiotics 1986; 34:699-712. https://www.ncbi.nlm.nih.gov/pubmed/3733519
  4. Polderman KH, Girbes ARJ. Piperacillin-induced magnesium and potassium loss in intensive care unit patients. Intensive Care Med 2002;28:530-522. https://link.springer.com/article/10.1007/s00134-002-1244-3
  5. Htike NL, Santoro J, Gilbert B, et al. Biopsy-proven vancomycin-associated interstitial nephritis and acute tubular necrosis. Clin Exp Nephrol 2012;16:320-324. https://link.springer.com/article/10.1007/s10157-011-0559-1
Is the combination of piperacillin-tazobactam and vancomycin (PT-V) nephrotoxic?